The Paracetamol Dilemma
WELLINGTON – Paracetamol (known as acetaminophen in the United States) is one of the world’s most commonly used drugs. It is the preferred medication for relieving fever and pain because of its safety profile. However, 10 years ago, a hypothesis was proposed that the use of paracetamol may increase the risk of developing asthma. It was suggested that a change from the use of aspirin to paracetamol among children in the US during the 1980’s may have contributed to the increasing prevalence of childhood asthma noted during this period.
Substitution of paracetamol for aspirin, researchers proposed, may have led to an enhanced allergic immune response, thereby increasing susceptibility to asthma and other allergic disorders. Since then, a number of epidemiological studies have reported an association between asthma and exposure to paracetamol in the womb, in childhood, and in adulthood. These studies led to the suggestion that the use of paracetamol may represent an important risk factor in the development of asthma.
The latest evidence to support this hypothesis comes from a large international epidemiological study of childhood asthma that was recently published in the medical journal The Lancet . This analysis, from the International Study of Asthma and Allergies in Childhood (ISAAC), involved more than 200,000 six- and seven-year-old children from 73 centers in 31 countries. The children’s parents or guardians completed written questionnaires about current symptoms of asthma, rhinitis (hayfever), and eczema, and about several risk factors, including use of paracetamol for fever in the child’s first year of life and frequency of paracetamol use in the past 12 months.